How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
16698619
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

Why do I have recurrent flu symptoms?

Resolved Question:

I have had flu-like symptoms recurrently for a couple of months. It typically lasts for 3 days or so. However, it is becoming problematic on a daily basis.

My head feels similar to having the flu - warm, light headed, low-grade headache, hot and cold, nauseous stomach.

What is the problem?

Submitted: 6 years ago.
Category: Health
Expert:  Celeste NP replied 6 years ago.

Is there fever present?

Has a doctor checked you?

Are you coughing and sneezing?

Where is your head aching?

Customer: replied 6 years ago.

I am never running a fever. There is no coughing or sneezing and the headache is low grade behind my eyes.

I have been to the doctor but since there is no fever they send me away.

By the way, I run 4 miles twice a week, do an hour of strength training class and another hour of high intensity aerobics class.

I am 5'4", 130 pounds and have always been very athletic. I have run 13 marathons, played competitive tennis and hockey.

I had a heart attack in 2004 and they have no idea why. My cholesterol at the time was 127 but my left anterior artery was blocked by 95%.

Expert:  Valarie replied 6 years ago.

Hello. Thank you for coming to JustAnswer.

Are you taking any medications apart from Advil?

Customer: replied 6 years ago.

Yes, I take heart medication and Cymbalta for depression.

Expert:  Valarie replied 6 years ago.

There are a few possibilities based on the symptoms.

Antidepressants can cause side effects such as headaches and other flu like symptoms being described. You may also be having some side effects from the heart medication.

My first suspect would be the Cymbalta. You might try a change in dose or even a different antidepressant. Here is a link to a list of side effects for Cymbalta and it does list flu symptoms. It is common for people needing antidepressants to have to try several ones before they find one with minimal side effects.

Another possibility can be a change in your hormonal levels that might be causing part of your flu like symptoms. Pre-menopause can cause odd symptoms, including symptoms of the flu.

It could also be chronic sinusitis. If your doctor is not willing to heed to your complaints, it may be wise to consult an ENT specialist.

Customer: replied 6 years ago.

I have been on Cymbalta and all other medications since 2004 so I know that is not the case.

I have had the pre-menopause test and I have not started that either. This has been going on for a long time.

Expert:  Valarie replied 6 years ago.

It should be kept in mind that you can develop side effects to a medication at any time, no matter how long you have been taking it.